Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS Honolulu, HI

March 27, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 27, 2013, 5:11 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2013, 5:11 AM HST (15:11 UTC)
Expired
Mar 27, 2013, 8:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 25 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:15 AM HSTFLOODKapaa, HILIHUE POLICE REPORTED LOCALIZED HEAVY PONDING IN KAPAA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WGHW50 PHFO 271511
FFWHFO
HIC007-271815-
/O.NEW.PHFO.FF.W.0037.130327T1511Z-130327T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
511 AM HST WED MAR 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 815 AM HST

* AT 503 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING TO FLARE UP 
  MAINLY OVER THE INTERIOR MOUNTAIN AREAS OF THE ISLAND SOUTH OF 
  KILAUEA AND WEST OF ANAHOLA...KAPAA...AND KAPAHI.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAINIHA AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2198 15950 2210 15957 2223 15955 2223 15938
      2217 15927 2195 15934

$$
LAU
1 follow-up statement
013 
WGHW70 PHFO 271727
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
727 AM HST WED MAR 27 2013

HIC007-271815-
/O.CON.PHFO.FF.W.0037.000000T0000Z-130327T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
727 AM HST WED MAR 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 815 AM HST...

AT 715 AM HST...RIVER GAGES ON THE HANALEI RIVER REMAIN VERY HIGH... 
AND COUNTY OFFICIALS REPORTED THAT THE BRIDGE AT THE HANALEI RIVER 
REMAINS CLOSED. HEAVY RAINFALL CONTINUES TO FALL AT RATES OF ONE TO 
TWO INCHES PER HOUR ACROSS NORTHERN AND WINDWARD KAUAI.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...
HANALEI...PRINCEVILLE...KILAUEA...ANAHOLA...KAPAA...WAILUA...AND 
LIHUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2198 15950 2210 15957 2223 15955 2223 15938
      2217 15927 2195 15934

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:30 AM HST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 27, 3:30 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED MAR 27 2013

.SYNOPSIS...
A PASSING UPPER LEVEL TROUGH WILL KEEP POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING...AND POSSIBLE THUNDERSTORMS FROM KAUAI THROUGH MAUI
COUNTY TODAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON
THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM
WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND.

&&

.DISCUSSION...
LATEST WV/IR SATELLITE IMAGERY SHOWS A LARGE UPPER LVL TROUGH
SLOWLY MOVING INTO THE ISLAND CHAIN FROM THE WEST. THE EASTERN EDGE
OF THIS TROUGH IS NOW MOVING OVER KAUAI...AND WILL KEEP MIGRATING E.
A SHORTWAVE DISTURBANCE WILL MOVE JUST TO THE N OF THE AREA TODAY.
MIMIC ANALYSIS DEPICTS THE AXIS OF BEST MOISTURE RIGHT OVER KAUAI
AND GRADUALLY PUSHING TOWARDS OAHU. ALTHOUGH THE CORE OF THE
SHORTWAVE IS EXPECTED TO REMAIN N OF THE ISLANDS...SOUNDING
DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE STILL DEPICT ENOUGH
INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS TODAY FROM
KAUAI THROUGH MAUI COUNTY. A DRIER AIRMASS SHOULD KEEP LOWER CHANCES
OF RAIN OVER THE BIG ISLAND.

KAUAI HAS BEEN EXPERIENCING ALMOST CONTINUOUS RAIN OVER THE NORTHERN
AND EASTERN HALF OF THAT ISLAND...FOR WHICH SEVERAL FLASH FLOOD
WARNINGS HAVE BEEN ISSUED THROUGHOUT THE NIGHT. NATIONAL WEATHER
SERVICE DOPPLER RADAR STILL SHOWS RAINFALL RATES OF OVER 2 INCHES
AN HOUR ACROSS THE WARNED AREA...WITH THE HANALEI RIVER GAUGE
SHOWING LEVELS OF 8 FEET OR HIGHER SINCE LATE LAST NIGHT. A ROAD
CLOSURE AT THE HANALEI BRIDGE WAS ALSO REPORTED BY THE KAUAI CIVIL
DEFENSE AND KAUAI LAW ENFORCEMENT. ADDITIONAL WARNINGS FOR KAUAI ARE
POSSIBLE THROUGH THE MORNING HOURS.

MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY
JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE
COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS
FOR RAIN...POTENTIAL FOR LOCALIZED FLOODING AND SOME POSSIBLE
THUNDERSTORM ACTIVITY LATER TODAY FROM KAUAI TO MAUI COUNTY. THE
MORNING FORECAST PACKAGE WILL INCLUDE MAUI COUNTY IN THE ONGOING
FLASH FLOOD WATCH...VALID THROUGH 6 PM HST THIS EVENING.

IN ADDITION...PRESSURE GRADIENTS ALOFT ARE BECOMING TIGHTER AS THE
TROUGH MOVES CLOSER TO THE AREA. GFS 600-500 MB LAYER WINDS SHOW
SPEEDS AROUND 25 KT OVER THE BIG ISLAND THROUGH LATE THU. WINDS AT
THE BIG ISLAND SUMMITS ARE CURRENTLY INCREASING AND NEARING ADVISORY
LEVELS. THEREFORE...BASED ON THE UPWARD TREND OF THE SPEEDS...A
WIND ADVISORY HAS BEEN ISSUED FOR THE SUMMITS THROUGH THURSDAY
EVENING. THE SITUATION WILL BE CLOSELY MONITORED IN CASE AN UPGRADE
TO A WARNING BECOMES NECESSARY.

A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY
FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE
ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY
BRINGING ANOTHER ROUND OF UNSETTLED WEATHER.

&&

.AVIATION...
AIRMET SIERRA FOR MTN OBSCURATION FOR THE BIG ISLAND AND KAUAI WILL
REMAIN POSTED THROUGH THE FORECAST PERIOD. WILL MOST LIKELY EXTEND
THE AIRMET TO INCLUDE OTHER ISLANDS AS THE UPPER LEVEL TROUGH
MIGRATES EAST.

AIRMET TANGO IS ALSO IN EFFECT FOR MOD CHOP ALF OVER KAUAI AND ADJ
WATERS FOR LEVELS BETWEEN FL280 AND FL430. TEMPO LIGHT ICE IC IS
ALSO INCLUDED IN THE AIRMET FOR LYRS EXTENDING FROM 120 TO FL200.

FREQ MVFR FOR PHLI CONTINUES WITH SAME CONDITIONS ADVANCING E TO
OAHU AND MOLOKAI...AND THE POSSIBILITY OF SPREADING FURTHER TO LANAI
AND MAUI LATER TODAY.

SIGMET QUEBEC REMAINS POSTED FOR HIGH LVL MOD-SEV CAT CONTINUES IMT
NW OF KAUAI MOVING EWD.

&&

.MARINE...
A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY. A NEW LONG
PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY COULD BRING SURF
HEIGHTS NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER
THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NIIHAU KAUAI
OAHU AND MAUI COUNTY.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 6:10 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 11:49 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 2:36 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 3:31 AM HSTWind AdvisoryHFOHawaii14 hr
Mar 27, 8:16 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.